NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 20, 2014
Skin Care and Diseases
My 7 year old nephew was diagnosed with HS Purpura in January 2008. He had red spots all over his body and occasionally severe stomach pain (which has caused hospitalization twice about 2 days each time). He has been on prednisone on and off for over 3 months now. Whenever weaned off the prednison, his symptoms become worse. His GI specialist says that he`s concerned that my nephew has been on prednisone too long. He says that his options are: 1) wean off the prednisone and see what happens - he`s concerned about this option because my nephew still shows symptoms of the active virus - he still has red spots, 2) wean off prednisone and get on some type of immunosuppressant drug now. I`m worried about him being on yet another potential dangerous drug, but feel like in a catch-22. Any advice you have would be appreciated. Is there any doctor or hospital that have specialists on HS Purpura that you can refer me to. Thank you in advance.
This is not my area of expertise but can respond with general comments. First, I would recommend your son be seen at Cincinnati Children's Hospital Cincinnati Ohio, in the department of Immunology/Rheumatology and/or Gastroenterology. In addition, he can be seen by the Pediatric Dermatologist at that hospital to confirm the skin findings.
Henoch Schonlein Purpura is commonly a condition of hypersensitivity to some type of infection (often bacterial, but can be from other things), or sometimes due to underlying diseases. Depending on how active the condition is, systemic steroids and/or other immunosuppressive type therapies may be needed. Infections such as streptococcal throat infections (sometimes they are asymptomatic) and others need to be ruled out by the doctors and, if present, appropriately treated to prevent recurrence. In addition, underlying conditions such as inflammatory arthritis and bowel disease have to be ruled out as the triggers for the condition.
There are risks to long term systemic steroids and these should be used only long term only if absolutely necessary. The rash alone may not be a reason for long term use, and full body symptoms and involvement have to be taken into consideration on deciding appropriateness of steroids vs. other therapies. The specialists at Children's Hospital can first confirm whether the diagnosis is accurate, can try to rule out identifiable causes, and talk to you about appropriate treatment.
Pranav Sheth, MD
College of Medicine
University of Cincinnati